Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 31, 2022
Commentary by Jennifer Rosenthal, MD, MAS and Michelle Hamline, MD, PhD, MAS | August 31, 2022

A 2-year-old girl presented to her pediatrician with a cough, runny nose, low grade fever and fatigue; a nasal swab for SARS-CoV-2 and influenza was negative and lung sounds were clear. The patient developed a fever and labored breathing and was... Read More

Spotlight Case
CE/MOC
New
Anamaria Robles, MD, and Garth Utter, MD, MSc | August 31, 2022

A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and... Read More

Take the Quiz
Samantha Brown, MD, John S. Rose, MD, and David K. Barnes, MD | August 31, 2022

A 71-year-old man presented to a hospital-based orthopedic surgery clinic for a follow-up evaluation of his knee and complaints of pain and swelling in his right shoulder. His shoulder joint was found to be acutely inflamed and purulent fluid was... Read More

Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (19)

1 - 19 of 19 WebM&M Case Studies
by Kristin E. Sandau, PhD, RN, and Marjorie Funk, PhD, RN| April 1, 2019
An elderly woman with a history of dementia, chronic obstructive pulmonary disease, hypertension, and congestive heart failure (CHF) was brought to the emergency department and found to meet criteria for sepsis. Due to her CHF, she was admitted to a unit with telemetry monitoring, which at this institution was performed remotely. When the nurse came to check the patient's vital signs several hours later, she found the patient to be unresponsive and apneic, with no palpable pulse. A Code Blue was called, but the patient died. Although the telemetry technician had recognized progressive bradycardia and called the hospital floor several minutes before the code, he was placed on hold because the nurse was busy with another patient. While he was holding, he observed worsening bradycardia, eventually transitioning to asystole, and tried to redial the unit, but no one answered.
Jamie M. Robertson, PhD, MPH, and Charles N. Pozner, MD| April 1, 2018
A clinical team decided to use a radial artery approach for cardiac catheterization in a woman with morbid obesity. It took multiple attempts to access her radial artery. After catheter insertion, she experienced pain and pressure in her arm and chest. Review of the angiogram demonstrated the presence of an air embolism in the left coronary artery, introduced during the catheter insertion. Due to the difficulty of the procedure, the technician had failed to hold the syringe at the proper angle and introduced an air bubble into the patient's vessel.
Clinton J. Coil, MD, MPH, and Mallory D. Witt, MD| September 1, 2017
A woman developed sudden nausea and abdominal distension after undergoing inferior mesenteric artery stenting. The overnight intern forgot to follow up on her abdominal radiograph, which resulted in a critical delay in diagnosing acute mesenteric artery dissection and bowel infarction.
F. Ralph Berberich, MD| August 1, 2017
A 2-month-old boy brought in for a well-child visit was ordered the appropriate vaccinations, which included a combination vaccine for DTaP, Hib, and IPV. After administering the shots to the patient, the nurse realized she had given the DTaP vaccination alone, instead of the combination vaccine. Thus, the infant had to receive two additional injections.
Anthony C. Easty, PhD| February 1, 2017
A few weeks after falling and hitting her head, a woman with metastatic cancer was admitted to the hospital for observation after a brain scan showed a subdural hematoma with a midline shift. Repeat imaging showed an enlarging hematoma, which required surgical evacuation. The admitting provider had mistakenly prescribed blood thinner for venous thromboembolism prophylaxis (contraindicated in the setting of subdural hematoma) by clicking the box in the electronic health record admission order set.
Vimla L. Patel, PhD, and Timothy G. Buchman, PhD, MD| August 21, 2016
Admitted to the intensive care unit (ICU) with acute respiratory distress syndrome due to severe pancreatitis, an older woman had a central line placed. Despite maximal treatment, the patient experienced a cardiac arrest and was resuscitated. The intensivist was also actively managing numerous other ICU patients and lacked time to consider why the patient's condition had worsened.
Carlton R. Moore, MD, MS| August 1, 2012
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
John Halamka, MD, MS| December 1, 2011
While entering an order via smartphone to discontinue anticoagulation on a patient, a resident received a text message from a friend and never completed the order. The patient continued to receive warfarin and had spontaneous bleeding into the pericardium that required emergency open heart surgery.
Christopher Fee, MD| March 21, 2009
Interrupted during a telephone handoff, an ED physician, despite limited information, must treat a patient in respiratory arrest. The patient is stabilized and transferred to the ICU with a presumed diagnosis of aspiration pneumonia and septic shock. Later, ICU physicians obtain further history that leads to the correct diagnosis: pulmonary embolism.
Arpana R. Vidyarthi, MD| September 1, 2006
An elderly man was admitted to the hospital for pacemaker placement. Although the postoperative chest film was normal, the patient later developed shortness of breath. Over the course of several nursing and physician shift changes and signouts, results of a follow-up stat x-ray are not properly obtained, delaying discovery of the patient's pneumothorax.
Christopher Beach, MD| February 1, 2006
A woman comes to the ED with mental status changes. Although numerous tests are run and she is admitted, a critical test result fails to reach the medicine team in time to save the patient's life.
Mary K. Goldstein, MD, MS | February 1, 2006
Failure to enter documentation of a DNR order causes a severely ill elderly man to be resuscitated against his wishes. Shortly thereafter, the patient's wife confirms his wishes, and within minutes, the patient dies.
Tess Pape, PhD, RN, CNOR| February 1, 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Jan Horsky, MA, MPhil; Vimla L. Patel, PhD, DSc| June 1, 2005
An AIDS patient prescribed a combination medicine, including a drug she was already taking, narrowly misses being overdosed.
Russ Cucina, MD, MS| April 1, 2005
Thinking that the patient's glycemic control had spontaneously improved (and not realizing that the patient was continuing to receive long-acting insulin injections), a physician discontinues daily glucose checks and insulin sliding scale orders. Four days later, the patient is found unresponsive and hypoglycemic.
Robert L. Wears, MD, MS| September 1, 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.
Arpana Vidyarthi, MD| March 1, 2004
Due to a series of incomplete signouts, information about a patient's post-operative leg pain and chest discomfort is not conveyed to the primary team. A PE is discovered post-mortem.
Harold S. Kaplan, MD| February 1, 2004
Blood typing tubes for a married couple brought to an ED after a trauma are labeled with the opposite stickers. By coincidence, the wife's blood type was already on file. An alert blood-bank technologist catches the mistake.
James G. Adams, MD| June 1, 2003
Abdominal pain misdiagnosed in an ED patient leads to ruptured appendix, multiple complications, and prolonged hospitalization.